Alert archive / Maine / Winter Storm Watches in 2021
Winter Storm Watch 4, NWS Caribou, ME
NWS Caribou, ME issued this winter storm watch at Feb 14, 2021, 3:40 PM EST for 5 counties in Maine. It took effect at Feb 16, 2021, 12:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 14, 2021, 3:40 PM EST (20:40 UTC)
- In effect from
- Feb 16, 2021, 12:00 AM EST
- Expired
- Feb 15, 2021, 3:18 AM EST
- In force
- Issued by
- NWS Caribou, ME
Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 88 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
570 WWUS41 KCAR 142040 WSWCAR URGENT - WINTER WEATHER MESSAGE National Weather Service Caribou ME 340 PM EST Sun Feb 14 2021 MEZ001>006-010-011-031-150445- /O.NEW.KCAR.WS.A.0004.210216T0500Z-210217T0400Z/ Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Piscataquis- Including the cities of Sherman, Mount Katahdin, East Millinocket, Guilford, Howland, Greenville, Baker Lake, Churchill Dam, Presque Isle, Springfield, Fort Kent, Frenchville, Clayton Lake, Van Buren, Medway, Patten, Mars Hill, Lincoln, Smyrna Mills, Houlton, Millinocket, Hodgdon, Madawaska, Chamberlain Lake, Ashland, Caribou, Dover-Foxcroft, Blanchard, Milo, Billy-Jack Depot, Baxter St Park, Monson, and Allagash 340 PM EST Sun Feb 14 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations between 6 to 9 inches possible. Mixing with sleet is also possible, mainly across southern portions of the watch area. * WHERE...Portions of Central Highlands, Far Eastern, Far Northern, North Woods, and Penobscot Valley Maine. * WHEN...From late Monday night through Tuesday evening. * IMPACTS...Travel could be difficult. The hazardous conditions could impact the Tuesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ MStrauser
3 follow-up statements
194 WWUS41 KCAR 142251 WSWCAR URGENT - WINTER WEATHER MESSAGE National Weather Service Caribou ME 551 PM EST Sun Feb 14 2021 MEZ032-150700- /O.EXA.KCAR.WS.A.0004.210216T0500Z-210217T0400Z/ Northern Washington- Including the cities of Vanceboro, Topsfield, and Danforth 551 PM EST Sun Feb 14 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations between 6 to 9 inches possible. The snow may mix with sleet at times Tuesday afternoon. * WHERE...Northern Washington County. * WHEN...From late Monday night through Tuesday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Tuesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ MEZ001>006-010-011-031-150700- /O.CON.KCAR.WS.A.0004.210216T0500Z-210217T0400Z/ Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Piscataquis- Including the cities of Sherman, Mount Katahdin, East Millinocket, Guilford, Howland, Greenville, Baker Lake, Churchill Dam, Presque Isle, Springfield, Fort Kent, Frenchville, Clayton Lake, Van Buren, Medway, Patten, Mars Hill, Lincoln, Smyrna Mills, Houlton, Millinocket, Hodgdon, Madawaska, Chamberlain Lake, Ashland, Caribou, Dover-Foxcroft, Blanchard, Milo, Billy-Jack Depot, Baxter St Park, Monson, and Allagash 551 PM EST Sun Feb 14 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations between 6 to 9 inches possible. Mixing with sleet is also possible, mainly across southern portions of the watch area. * WHERE...Portions of Central Highlands, Far Eastern, Far Northern, North Woods, and Penobscot Valley Maine. * WHEN...From late Monday night through Tuesday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Tuesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ CB
033 WWUS41 KCAR 150203 WSWCAR URGENT - WINTER WEATHER MESSAGE National Weather Service Caribou ME 903 PM EST Sun Feb 14 2021 MEZ001>006-010-011-031-032-151015- /O.CON.KCAR.WS.A.0004.210216T0500Z-210217T0400Z/ Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Piscataquis- Northern Washington- Including the cities of Sherman, Mount Katahdin, East Millinocket, Guilford, Howland, Greenville, Baker Lake, Churchill Dam, Presque Isle, Springfield, Fort Kent, Frenchville, Clayton Lake, Van Buren, Medway, Patten, Mars Hill, Lincoln, Smyrna Mills, Houlton, Millinocket, Hodgdon, Madawaska, Danforth, Chamberlain Lake, Ashland, Caribou, Vanceboro, Dover-Foxcroft, Topsfield, Blanchard, Milo, Billy-Jack Depot, Baxter St Park, Monson, and Allagash 903 PM EST Sun Feb 14 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations between 6 to 9 inches possible. Mixing with sleet is also possible, mainly across southern portions of the watch area. * WHERE...Portions of Central Highlands, Far Eastern, Far Northern, North Woods, and Penobscot Valley Maine. * WHEN...From late Monday night through Tuesday evening. * IMPACTS...Travel could be difficult. The hazardous conditions could impact the Tuesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ CB
641 WWUS41 KCAR 150818 WSWCAR URGENT - WINTER WEATHER MESSAGE National Weather Service Caribou ME 318 AM EST Mon Feb 15 2021 MEZ001>006-010-011-031-032-152000- /O.UPG.KCAR.WS.A.0004.210216T0500Z-210217T0400Z/ /O.NEW.KCAR.WS.W.0004.210216T0500Z-210217T0400Z/ Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Piscataquis- Northern Washington- Including the cities of Sherman, Mount Katahdin, East Millinocket, Guilford, Howland, Greenville, Baker Lake, Churchill Dam, Presque Isle, Springfield, Fort Kent, Frenchville, Clayton Lake, Van Buren, Medway, Patten, Mars Hill, Lincoln, Smyrna Mills, Houlton, Millinocket, Hodgdon, Madawaska, Danforth, Chamberlain Lake, Ashland, Caribou, Vanceboro, Dover-Foxcroft, Topsfield, Blanchard, Milo, Billy-Jack Depot, Baxter St Park, Monson, and Allagash 318 AM EST Mon Feb 15 2021 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 PM EST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations between 6 to 10 inches and sleet accumulations up to one tenth of an inch. * WHERE...Portions of Central Highlands, Far Eastern, Far Northern, North Woods, and Penobscot Valley Maine. * WHEN...From Midnight tonight to 11 PM EST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Tuesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow and sleet means severe winter weather conditions will make travel extremely dangerous. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Maine can be obtained by going to newengland511.org. && $$ MEZ015>017-029-030-152000- /O.NEW.KCAR.WW.Y.0004.210216T0500Z-210217T0000Z/ Southern Penobscot-Interior Hancock-Central Washington-Coastal Hancock-Coastal Washington- Including the cities of Orono, Perry, Orland, Calais, Old Town, Grand Lake Stream, Eastport, Castine, Aurora, Bar Harbor, Wesley, Cherryfield, Princeton, Machias, Dedham, Bangor, Great Pond, Eastbrook, Brewer, Bucksport, Amherst, and Ellsworth 318 AM EST Mon Feb 15 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST TUESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations between 2 to 7 inches, sleet accumulations around one third of an inch and ice accumulations around one tenth of an inch. * WHERE...Portions of Coastal DownEast, Interior DownEast, and Penobscot Valley Maine. * WHEN...From Midnight tonight to 7 PM EST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Tuesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. The latest road conditions for Maine can be obtained by going to newengland511.org. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this winter storm watch went out at Feb 14, 10:21 AM EST, 5 hours 19 minutes earlier.
Area forecast discussion, Feb 14, 10:21 AM EST, 5 hours 19 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1021 AM EST Sun Feb 14 2021 .SYNOPSIS... High pressure will exit across the Maritimes today. Low pressure will track well south of the region today into Monday. Another low will cross the Gulf of Maine Tuesday then exit across the Maritimes Wednesday. Another low will approach from the southwest later Thursday. && .NEAR TERM /THROUGH TONIGHT/... 1015 AM Update... Adjustments were made to the pops/snow amts/ratios per the latest radar and obs. NWS Caribou has received 0.7 inches of snow since 7AM w/a liquid equivalent of 0.01, making for an incredibly high snow ratio. A quick look at the 12z UA revealed an upper disturbance associated w/the sfc trof in place, was aiding in the steadier snowfall. Given this latest data and what radar and the latest RAP/NAM(which are matching up well), decided to boost snowfall amts up some into early afternoon. The temps were also adjusted to fit the current conditions. The NAM/RAP do show the snow winding down by around 18Z, and this trend is reflected in the current forecast w/snow tapering to snow showers. Previous Discussion... Low pressure will track well south of the Gulf of Maine today with a trof extending northwest from the low. The trof will cross the forecast area today. Expect light snow across the region through early afternoon, then tapering to snow showers with the trof. The best snow chances will occur across northern and western portions of the forecast area. Snow accumulations of up to around an inch are possible across the north and mountains today, with less than an inch across the remainder of the forecast area. High pressure then builds back across the region tonight. Expect mostly cloudy skies across northern areas tonight, with partly cloudy skies across the remainder of the forecast area. High temperatures today will range from the lower 20s north, to the mid to upper 20s interior Downeast with upper 20s to around 30 along the Downeast coast. Low temperatures tonight will generally range through the single digits above zero north, to around 10 interior Downeast with teens along the Downeast coast. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Arctic air in the Midwestern US will push eastward while a warm ridge of high pressure builds in the Atlantic during the period. A baroclinic zone will set up in the thermal contrast between the two entities. A weakening shortwave will propagate from the eastern Great Lakes region across the area later Monday and will generate some light snow, mostly in northern Aroostook County. The next shortwave for later Monday night and Tuesday will be far more potent. Surface low pressure will organize in the southeastern US late Monday and track rapidly towards the Gulf of Maine on Tuesday. Taking advantage of the strong baroclincity, the low will deepen during the period and pull deep moisture northward from the Gulf of Mexico. This forecast cycle has seen the forecast surface low path take a northward jog closer to the coast. This pushed up the higher snowfall amounts into northern zones and mixed precip northward across the Bangor and Downeast regions. Don't expect any rain with the low track south of the coast and cold air locked in at the surface, but warm air aloft seems likely to generate sleet and freezing rain closer to the coast. The best lift will be late Monday night into early Tuesday afternoon when snowfall rates over an inch an hour are possible. The dry slot arrives in the afternoon with heavier snowfall remaining only north of the Katahdin region. The low is progressive and expect all snow to end no later than Tuesday evening. Headlines will be needed for the entire area, but the exact distribution remains uncertain due to the mixed precip and the fact that we're just a bit shy of watch criteria of 7 inches in 12 hours in the current forecast. Will hold off on the headlines until this afternoon. For Tuesday night, strong north winds will generate some blowing snow, mostly in Aroostook County. Cold air advection will drive wind chills below zero as temperatures drop into the single digits and low teens overnight. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Arctic air will be in place Wednesday into Thursday. Strong radiational cooling still seems like a good bet for Wednesday night with readings well below zero for much of the area. The next big storm arrives Thursday night. There's still a big spread of model solutions with the operational GFS remaining the western and warm outlier. The ECMWF continues to advertise development of a coastal low which will help lock in cold air, at least in northern zones. This solution seems more reasonable. This system will likely feature even higher PWs and stronger warm advection. This means both rain near the coast and mixed precip much further inland than Tuesday's storm. Have continued to avoid mention of mixed precip in the forecast and am using a model blend of surface temps to distinguish rain versus snow. The combination of mixed precip and potentially heavy snow towards Aroostook County will likely lead to another round of headlines for the entire area. Strong north winds and cold advection will follow this storm for Friday night and Saturday. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... NEAR TERM: VFR/MVFR, occasional IFR, conditions are expected across northern areas today with light snow through early afternoon then tapering to snow showers. Across Downeast areas, expect VFR/MVFR conditions through early afternoon with a chance of light snow then VFR later this afternoon. VFR/MVFR ceilings across northern areas tonight. Otherwise, VFR tonight. Light winds today through tonight. SHORT TERM: Monday...Mostly VFR except tempo IFR in afternoon snow showers north of HUL and GNR. Light winds. Later Monday night and Tuesday...IFR tempo LIFR in snow, heavy at times. Sleet and freezing rain may affect BGR, BHB, and Machias. East winds gusting to 25kt. Tuesday night...IFR in snow possible north of HUL...otherwise VFR. NW winds gusting to 30kt. Wednesday...MVFR cigs possible north of HUL and GNR...otherwise VFR. NW winds gusting to 30kt. Wednesday night into Thursday...VFR with light winds. && .MARINE... NEAR TERM: Winds/seas below small craft advisory levels today through tonight. A chance of light snow this morning through early afternoon. SHORT TERM: Although wind forecasts are not reflecting an SCA for Tuesday, it's fairly likely a headline will be needed. SCAs will certainly be needed Tuesday night into Wednesday night with a strong northwest wind and very cold air moving over the waters. After a brief respite Thursday, another SCA becomes probable Thursday night into Friday night. Can't rule out a gale. Gale conditions are likely on Saturday. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Hewitt/Norcross Short Term...MCW Long Term...MCW Aviation...Hewitt/Norcross/MCW Marine...Hewitt/Norcross/MCW
Hazardous weather outlook, Feb 14, 4:53 AM EST, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 453 AM EST Sun Feb 14 2021 MEZ001>006-010-011-015>017-029>032-151000- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 453 AM EST Sun Feb 14 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An accumulating snowfall is likely late Monday night into Tuesday evening, with a wintry mix possible towards the coast. Moderate snowfall accumulation is possible. Another storm system could bring more snowfall or perhaps a wintry mix Thursday night into Friday. Precipitation type will be dependent on the track of the low pressure system. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-151000- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 453 AM EST Sun Feb 14 2021 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Feb 14, 11:53 AM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1153 AM EST SUN FEB 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM SNOW 1 WSW MADAWASKA 47.35N 68.35W
02/14/2021 M1.0 INCH AROOSTOOK ME TRAINED SPOTTER
&&Local storm report, Feb 14, 1:14 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
114 PM EST SUN FEB 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW 2 S CONNOR 46.96N 68.03W
02/14/2021 M1.5 INCH AROOSTOOK ME NWS EMPLOYEE
EXTREMELY FLUFFY/LIGHT SNOW.
&&Nearby
Winter Storm Watches in Maine, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.